Alert archive / Kansas / Wind Chill Advisories in 2009
Wind Chill Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Dec 9, 2009, 2:49 PM CST for 9 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2009, 2:49 PM CST (20:49 UTC)
- In effect from
- Dec 9, 2009, 6:00 PM CST
- Expired
- Dec 10, 2009, 10:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 118 kt
- 0-1 km storm-relative helicity
- -298 m²/s²
- 0-3 km storm-relative helicity
- -206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDDC 092049 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CST WED DEC 9 2009 ...EXPECT ANOTHER VERY COLD NIGHT WITH BITTER WIND CHILLS... .HIGH PRESSURE AND FRESH SNOW COVER WILL RESULT IN OVERNIGHT TEMPERATURES FALLING TO NEAR 10 BELOW ZERO IN MOST LOCATIONS TONIGHT. WINDS WILL BE LIGHT AND GENERALLY AT 10 MPH OR LESS. WHEREVER THE WIND DOES BLOW, WIND CHILL INDICES WILL EASILY DROP TO THE MINUS 20 TO MINUS 25 DEGREE RANGE. KSZ030-031-043>046-063>065-100600- /O.NEW.KDDC.WC.Y.0002.091210T0000Z-091210T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT 249 PM CST WED DEC 9 2009 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST THURSDAY. * WIND CHILLS WILL DIP TO AS LOW AS MINUS 25 DEGREES AT TIMES. * DANGEROUS WIND CHILL READINGS WILL OCCUR FROM 6 PM CST TO 10 AM CST THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER. && $$ 12
2 follow-up statements
000 WWUS43 KDDC 100550 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1150 PM CST WED DEC 9 2009 ...EXPECT ANOTHER VERY COLD NIGHT WITH BITTER WIND CHILLS... .HIGH PRESSURE AND FRESH SNOW COVER WILL RESULT IN OVERNIGHT TEMPERATURES FALLING TO NEAR 10 BELOW ZERO IN MOST LOCATIONS TONIGHT. WINDS WILL BE LIGHT AND GENERALLY AT 10 MPH OR LESS. IN LOCATIONS THE WIND DOES BLOW...WIND CHILL INDICES WILL EASILY DROP TO THE 20 BELOW TO 25 BELOW ZERO DEGREE RANGE. KSZ030-031-043>046-063>065-101600- /O.CON.KDDC.WC.Y.0002.000000T0000Z-091210T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT 1150 PM CST WED DEC 9 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THURSDAY. * WIND CHILLS WILL DIP TO AS LOW AS 25 DEGREES BELOW ZERO AT TIMES. * DANGEROUS WIND CHILL READINGS WILL OCCUR FROM 6 PM CST TO 10 AM CST THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER. && $$ 32
000 WWUS43 KDDC 101447 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 847 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY CANCELLED... .TEMPERATURES WILL GRADUALLY WARM TODAY ALONG WITH FAIRLY LIGHT WINDS SO THE WIND CHILL ADVISORY HAS BEEN CANCELLED. KSZ030-031-043>046-063>065-101600- /O.CON.KDDC.WC.Y.0002.000000T0000Z-091210T1600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...GARDEN CITY...KALVESTA...JETMORE...HANSTON... LARNED...BURDETT 847 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING. * WIND CHILL READINGS WERE NOT MEETING ADVISORY CRITERIA AND TEMPERATURES WILL WARM WITH DAYTIME HEATING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU BUNDLE UP...WEAR A HAT AND GLOVES...AND PROTECT YOUR SKIN FROM EXPOSURE TO THE WEATHER. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 2:46 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 9, 2:46 PM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 246 PM CST WED DEC 9 2009 .DISCUSSION... DAYS 1-2... THE HARDEST PART OF THIS FORECAST PACKAGE IS TEMPERATURES, AND THE NEED FOR A WIND CHILL ADVISORY OR NOT TONIGHT. WITH 4 TO 9 INCHES OF FRESH SNOW ACROSS OUR NORTHERN 1/3RD CWA OR SO, AND STRONG ARCTIC HIGH PRESSURE CURRENTLY BUILDING SOUTH FROM THE WESTERN HIGH PLAINS OF WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA, A VERY COLD NIGHT IS STORE. HAVE ASSESSED WHERE THE DEEPEST SNOW IS, BASICALLY NORTH A LINE FROM GARDEN CITY TO JETMORE TO KINSLEY TO LARNED. WILL ISSUE A WIND CHILL ADVISORY NORTH OF THAT LINE, EVEN THOUGH WINDS SPEEDS WILL BE 10 MPH OR LESS. THE GUIDANCE FOR HYS AND RSL ONLY SHOW LOW TEMPS IN THE -4F RANGE, BUT THINK THE SNOW COVER WILL ALLOW FOR FASTER DIURNAL HEAT LOSS AND MIN TEMPS SHOULD DROP TO CLOSER TO 10F BELOW ZERO. WITH THAT COLD OF AN AMBIENT TEMPERATURE, ANY WIND WILL PRODUCE WIND CHILLS BELOW MINUS 20F. SO, TRACED WHERE THE COMBO OF BOTH VERY COLD TEMPERATURES, WINDS NEAR OR CLOSE TO 10 MPH, BOTH PRODUCED WIND CHILLS DOWN TO MINUS 20F, BASICALLY WHERE THE DEEPER SNOW FIELD IS. WENT FROM 00Z TO 16Z, TO ALIGN BETTER WITH SURROUNDING OFFICES. AS FOR THURSDAY, THE ARCTIC SURFACE HIGH WILL SHIFT EAST BUT STILL HAVE A GOOD GRIP ON OUR AREA. WINDS SHOULD SHIFT SOUTH AS THE HIGH GLIDES EAST, BRING A LITTLE WARMING TO THE LOWER LAYERS. THE NORTHERN CWA WILL STILL BE THE COOLEST WITH MAX TS IN THE UPPER TEENS, RANGING UPWARD TO THE LOWER 30S ALONG THE OKLAHOMA BORDER WHERE NO SNOW WILL BE LEFT. MIN TEMPERATURES FOR THURSDAY NIGHT WILL BE TRICKY AS SOUTH WINDS SHIFT SOUTHWEST (ONLY LIGHT), AND SOME UPPER CLOUDS FLOW OVER THE AREA. STAYED NEAR THE PREVIOUS FORECAST VALUES OF -2 AT HYS RANGING TO 18F AT EHA. THE PROGGED 850MB TEMPERATURES WOULD SUGGEST SOME LOWER 40S FOR FRIDAY, BUT STILL THINK MY NORTHERN CWA WILL BE INFLUENCED BY THE SNOW AND ONLY REACH THE MID 20S FOR HIGHS. DOWN SOUTH ALONG THE OKLAHOMA BORDER, I EXPECT HIGHS IN THE MID 30S. DAYS 3-7... A WARMUP WILL CONTINUE SAT/SUN AS SNOWCOVER CONTINUES TO MELT. I WOULD EXPECT AREAS THAT RECEIVED 1 TO 3 INCHES OF SNOW TO BE SNOWFREE BY THIS TIME. A SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS ON SUNDAY. SFC PRESSURES ARE PROGGED BY ALL MODELS TO DROP TO CLOSE TO 1000MB WITH 850MB TEMPS WARMING TO BETWEEN +6 NORTH AND +10-12 SOUTH. STRONG MIXING SHOULD OCCUR GIVEN THE PASSAGE OF THE PROGRESSIVE TROUGH, SO MAXES FROM JETMORE SOUTH SHOULD HAVE NO PROBLEM WARMING INTO THE 50S, WITH EVEN SOME LOWER 60S ON THE LOWER TERRAIN OF CLARK, COMANCHE AND BARBER COUNTIES. THE BIGGEST FORECAST CHALLENGE FOR EARLY NEXT WEEK IS WHETHER A SHALLOW COLD AIRMASS WILL PUSH DOWN THE PLAINS FOR MON/TUE. THE MODELS HAVE BEEN DISPLAYING HIGHLY VARIABLE SOLUTIONS BUT THE OVERALL TREND IS FOR THE COLD INTRUSION TO BE LATER(MON/TUE INSTEAD OF SAT/SUN) AND DEEPER AS OPPOSED TO SHALLOW PER GFS. BUT THERE IS EVEN SOME DOUBT AS TO WHETHER THE COLD SURGE WILL OCCUR AT ALL(SEE ECMWF SOLUTION). GIVEN THE UNCERTAINTY, DECIDED KEPT A MIDDLE OF THE ROAD TEMPERATURE FORECAST FOR EARLY TO MID NEXT WEEK. REGARDLESS OF THE MODEL CHOICE, SIGNIFICANT PRECIPITATION EVENTS ARE HIGHLY UNLIKELY THROUGH DEC 19 AND PROBABLY BEYOND. && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC -6 26 10 32 / 0 0 0 10 GCK -8 26 9 32 / 0 0 0 10 EHA 6 31 18 38 / 0 0 0 10 LBL -1 31 14 36 / 0 0 0 10 HYS -10 18 -2 24 / 0 0 0 10 P28 4 31 16 37 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 10 AM CST THURSDAY FOR KSZ030-031-043>046-063>065. && FN12/24/24
Hazardous weather outlook, Dec 9, 4:52 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 452 AM CST WED DEC 9 2009 KSZ030-031-043>046-061>066-074>081-084>090-101100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 452 AM CST WED DEC 9 2009 /352 AM MST WED DEC 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT FRIGID ARCTIC HIGH PRESSURE WILL CONTINUE TO BUILD INTO KANSAS TODAY. NORTH WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH TEMPERATURES RANGING FROM -3 TO NEAR 10 WILL RESULT IN WIND CHILLS OF -10 TO -20 EARLY THIS MORNING. WINDS GRADUALLY WILL DECREASE AND WILL BE LESS THAN 10 MPH BY LATE AFTERNOON. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES, TEMPERATURES WILL DROP TO NEAR -10 IN AREAS WITH HEAVY SNOW COVER...GENERALLY NORTH OF A LINE FROM LARNED TO SCOTT CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Dec 9, 9:38 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM SNOW 8 N JETMORE 38.20N 99.89W
12/09/2009 M7.1 INCH HODGEMAN KS CO-OP OBSERVER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 6:28 PM CST | Winter Weather Advisory | DDC | Ellis, Hodgeman, Lane, Ness, Pawnee, Rush and 1 more | 9 hr |
Nearby
Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.